Mental health disorders affect more than 54 million each year with less than 8 million of these cases actively seeking treatment. Within our bodies, 2% of our serotonin is found in the brain. Even at such a small quantity, the impact on the brain our mental health is significant with respect to our ability to perform daily living activities. During the course of mental health treatment, it is important, as patient, to provide a thorough medical history to your physician including the name and dosage of all medications currently prescribed.By doing so, you may avoid the development of Serotonin Syndrome, a drug induced, potentially serious, mental and neuromuscular disorder.
First discovered in the 1950s, and increasing in prevelance since the 1960s, Serotonin Syndrome is described as the anti- depressants or other mental health related drugs, to such an extent that toxicity occurs. Serontonin Syndrome most often occurs when a mental health patient is concurrently administered two ore more serotonin impacting drugs. As a result, serotonin overdose occurs. Most commonly, Serotonin Syndrome is seen in patients combining MAOI drugs with Prozac or other SSRI medications or combining lithium with an SSRI drug.
Symptoms of Serotonin Syndrome include anxiety, agitation, confusion, tremors, increased muscle tone of the lower legs, sweating, vomiting and diarrhea. In rare cases, coma, seizures and vascular disorders may be present. With this said, patients who suffer from pre-existing vascular conditions should proceed with serotonin impacting drugs cautiously as the implication of Serotonin Syndrome may affect the longterm health implication of the vascular patient. Additionally, patients with a slow drug metabolism rate may suffer from Serotonin Syndrome more commonly than patients who do not. However, it is important to note that only 7% of the population suffers from this slow drug metabolism affect.
Diagnosing Serotonin Syndrome is difficult as there is no specific laboratory work that can be performed to confirm the mental health condition. Discontinuation of the medication is the most common element to confirming diagnosis and improving the mental and physical health condition. Your physician may also consider administering IV fluids. In severe cases, intubation may be needed to ensure the rigidy of the muscles does not impact bronchial airways resulting in constriction. Benzoidazepines may be administered for symptoms of delirium. Symptoms usually dissipate within 24 hours with hospital admission required in rare cases with discharge following relief of all symptoms.
When suffering from Serotonin Syndrome, the long term health implications to the mental health patient are negated with prompt and immediate attention. When symptoms are ignored, Serotonin Syndrome may progress into a much more severe condition, such as seizure and coma, which may then lead to more significant life-impacting health complications.
As a mental health disorder patient, in treatment for depression and anxiety, if inflicted with symptoms which may appear to be Serotonin Syndrome; including increased heart rate, euphoria, drowsiness, rapid eye movement, rapid reflexes or significant mood change, consult your physician immediately. Your physician may design a program to ween the anti-depressant medications slowly as it is not recommended that you discontinue the medicaitions abruptly.